Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 218, NWS Mobile, AL

June 29, 2009Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 29, 2009, 2:05 PM CDT for Okaloosa County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2009, 2:05 PM CDT (19:05 UTC)
Expired
Jun 29, 2009, 2:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 52 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 291905
SVRMOB
FLC091-291945-
/O.NEW.KMOB.SV.W.0218.090629T1905Z-090629T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT MON JUN 29 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF CRESTVIEW...

* UNTIL 245 PM CDT

* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DEERLAND...OR 6 MILES SOUTHEAST OF CRESTVIEW...AND MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN OKALOOSA COUNTY AT 220 PM CDT
  RURAL SOUTHEASTERN OKALOOSA COUNTY AT 240 PM CDT

LAT...LON 3048 8644 3074 8663 3083 8646 3074 8638
      3051 8638
TIME...MOT...LOC 1905Z 328DEG 17KT 3071 8649

$$
1 follow-up statement
000 
WWUS54 KMOB 291930
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT MON JUN 29 2009

FLC091-291945-
/O.CON.KMOB.SV.W.0218.000000T0000Z-090629T1945Z/
OKALOOSA FL-
230 PM CDT MON JUN 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EAST CENTRAL OKALOOSA COUNTY...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EAST CENTRAL OKALOOSA COUNTY...OR 13 MILES SOUTHEAST OF
CRESTVIEW...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL EASTERN OKALOOSA COUNTY AT 240 PM CDT

LAT...LON 3073 8653 3071 8639 3051 8638 3048 8644
      3071 8661
TIME...MOT...LOC 1930Z 328DEG 17KT 3061 8642

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:10 AM CDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 4:10 AM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
410 AM CDT MON JUN 29 2009

.SHORT TERM...(TODAY AND TONIGHT)...THE LATEST SFC THETA-E ANALYSIS
PLACES THE COLD FRONT OVER NORTHERN MS AND AL AS OF 08Z. THERE IS
NOT A STRONG PUSH TO THE FRONT...EVIDENT BY THE VARIABLE TO 5 KT
WINDS TO THE COOL SIDE OF THE BOUNDARY. THEREFORE...IT IS GOING TO
TAKE SOMETIME FOR THE FRONT TO WORK ITS WAY INTO THE CWA...GIVING
SOME CREDENCE TO THE PERSISTENT SLOWER ECMWF SOLUTION WHICH HAS BEEN
AN OUTLIER. AS THE FRONT MOVES IN FROM THE NORTH LATER TODAY...IT
WILL ENCOUNTER AN AIRMASS CHARACTERIZED BY PRECIPITABLE WATERS IN
EXCESS OF 2 INCHES AND MLCAPES THAT CLIMB INTO THE 3000-4000 J/JG
RANGE (ESPECIALLY OVER COASTAL COUNTIES) AS TEMPS SOAR INTO THE MID
AND UPPER 90S. GIVEN THE LOW LEVEL CONVERGENCE ASSOCIATED WITH THE
BOUNDARY AND AN INLAND MOVING SEABREEZE...WE WILL CONTINUE TO GO
ABOVE GUIDANCE FOR POPS TODAY WITH A 30 NORTH TO 60 SOUTH GRADIENT.
ANY STRONGER STORMS THAT MATERIALIZE WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN (DUE TO THE ANOMALOUSLY HIGH PWS) ALONG WITH
FREQUENT LIGHTNING AND GUSTY WINDS. IN FACT...15-20 KT OF DEEP LAYER
SHEAR WILL SUPPORT MULTICELLULAR CLUSTERS AND THE POTENTIAL FOR A
FEW DAMAGING WIND GUSTS.

EVEN AT THIS LATE HOUR...THERE IS STILL MODEL DISAGREEMENT ON IF THE
FRONT WILL MOVE OFFSHORE (NAM/GFS SOLUTION) OR STALL ALONG THE COAST
(ECMWF SOLUTION). GIVEN THAT FRONTS RARELY MAKE IT OFFSHORE DURING
THE SUMMER...WILL GO WITH A SOLUTION CLOSER TO THE ECMWF. EITHER
WAY...THE DEEP LEVEL MOISTURE WILL BE SHUNTED OFFSHORE TONIGHT UNDER
THE MID AND UPPER LEVEL NW FLOW. KEPT POPS IN THE HIGH CHANCE RANGE
ALONG THE COAST THIS EVENING...TAPERING OFF TO SLIGHT CHANCE AFTER
MIDNIGHT AS WE LOSE INSTABILITY AND THE HIGHER PRECIPITABLE WATERS.
LOWS STILL TRICKY AND DETERMINATE ON JUST HOW MUCH DRY AIR CAN
FILTER INTO THE AREA BEHIND THE FRONT. WILL GO SLIGHTLY ABOVE
GUIDANCE WITH 65 IN THE FAR NORTH TO MID 70S ALONG THE IMMEDIATE
COAST.

THIS AFTERNOONS WET MICROBURST RISK IS HIGH.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...COLD FRONT EXPECTED TO
SLIDE NEAR OR JUST OFFSHORE TUESDAY MORNING AS AN UNUSUALLY STRONG
UPPER TROUGH DEVELOPS ACROSS THE EASTERN STATES. TEMPERATURES WILL
REMAIN ABOVE NORMAL IN THE WAKE OF THE FRONT...HOWEVER A DRIER
AIRMASS WILL KEEP THE HEAT INDEX READINGS IN CHECK THROUGH THE
MIDDLE OF THE WEEK. THE UPPER FLOW PATTERN WILL DEAMPLIFY BY LATER
IN THE WEEK AND A SOUTHERLY LOW LVL FLOW WILL ALLOW MOISTURE LEVELS
TO INCREASE. THIS WILL BRING BACK SCATTERED SHOWERS AND
THUNDERSTORMS ALONG THE SEA BREEZE FOR FRIDAY INTO SATURDAY. GFS AND
ECMWF HAVE DIFFERING OPINIONS FOR THE END OF THE PERIOD WITH THE
29.00 GFS SEND ANOTHER FRONT TOWARD THE AREA EARLY NEXT WEEK WHILE
THE ECMWF MAINTAINS A PATTERN SIMILAR TO NOW WITH A RIDGE POSITIONED
JUST TO OUR WEST. FOR NOW...WILL MAINTAIN A CLIMO SCATTERED POP FOR
LATE IN THE PERIOD AND WAIT FOR BETTER AGREEMENT. /13

&&

.AVIATION...VFR CONDITIONS SHOULD CONTINUE THROUGH THIS MORNING AS
ALL CONVECTION HAS DISSIPATED...LEAVING ONLY MID AND HIGH LEVEL
DEBRIS CLOUDS. A COLD FRONT MOVES IN FROM THE NORTH DURING THE DAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD
OF THE FRONT. BEST COVERAGE SHOULD BE CLOSER TO THE COAST...WHICH IN
TURN BRINGS A GREATER LIKELIHOOD OF IMPACTS TO THE FORECAST
TERMINALS. HAVE INCLUDED THUNDER IN THE AFTERNOON/EARLY EVENING.
SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS. CONVECTION
SHOULD WANE AFTER 03Z TUE. /34

&&

.MARINE...THE CURRENT WEST TO WSW FLOW WILL BACK TO A MORE
SOUTHWESTERLY COMPONENT TODAY AS A COLD FRONT APPROACHES FROM THE
NORTH...WITH SPEEDS AVERAGING 10-15 KT WITH HIGHER GUSTS. THE FRONT
STALLS ALONG THE COAST OR JUST OFFSHORE TONIGHT...BRINGING A
LIGHTER...MORE VARIABLE FLOW TO THE OFFSHORE WATERS. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE THIS
AFTERNOON INTO TONIGHT AHEAD OF THE COLD FRONT. A LIGHT TO MODERATE
SOUTHWEST FLOW WILL RESUME BY MIDWEEK AND PERSIST THROUGH THE END OF
THE WEEK AS HIGH PRESSURE OVER THE SW ATLANTIC BUILDS INTO THE
EASTERN GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      96  72  96  73 /  50  30  20  05
PENSACOLA   94  76  92  75 /  60  40  30  10
DESTIN      88  80  89  79 /  60  50  30  10
EVERGREEN   96  66  95  65 /  30  10  10  05
WAYNESBORO  95  66  97  66 /  30  10  10  05
CAMDEN      94  65  97  67 /  30  10  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 5:13 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
513 AM CDT MON JUN 29 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301015-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
513 AM CDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING AHEAD OF A SOUTHWARD MOVING COLD FRONT.
THE BEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ACROSS THE
COASTAL COUNTIES. ANY OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY
WINDS. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE WITH THE WET
MICROBURST THREAT FOR TODAY BEING HIGH.

HEAT INDEX READINGS WILL RANGE FROM 102 TO 107 DEGREES THIS
AFTERNOON ROUGHLY ALONG AND SOUTH OF A WIGGINS MISSISSIPPI...
BREWTON...TO ANDALUSIA ALABAMA LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 1:10 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
110 PM CDT MON JUN 29 2009

FLZ005-006-291900-
INLAND OKALOOSA-COASTAL OKALOOSA-
110 PM CDT MON JUN 29 2009

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF OKALOOSA COUNTY...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DEERLAND...MOVING SOUTHEAST
AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTRAL AND SOUTHEASTERN OKALOOSA COUNTY THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM WILL BE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 50 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jun 29, 1:19 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
119 PM CDT MON JUN 29 2009

FLZ005-006-291845-
INLAND OKALOOSA-COASTAL OKALOOSA-
119 PM CDT MON JUN 29 2009

...A STRONG THUNDERSTORM WILL AFFECT OKALOOSA COUNTY...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF NICEVILLE...MOVING SOUTHEAST AT
20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NICEVILLE AND SEMINOLE THROUGH 145 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.